Presumed "sulfa allergy" in patients with intracranial hypertension treated with acetazolamide or furosemide: cross-reactivity, myth or reality?Am J Ophthalmol. 2004 Jul; 138(1):114-8.AJ
To determine whether acetazolamide or furosemide produce allergic cross-reactions in patients with self-reported "sulfa allergy."
Retrospective case series.
A retrospective review included patients with intracranial hypertension and a self-reported sulfa allergy treated with either acetazolamide or furosemide seen at the University of Iowa Hospitals and Clinics from 1972 to 2003. All presumed medication-related side effects were collected, including both predictable adverse effects (for example, paresthesias, fatigue) and unpredictable adverse reactions (for example, cutaneous fixed eruptions, urticaria, Stevens-Johnson syndrome, toxic epidermal necrolysis, angioedema, anaphylaxis).
We reviewed 363 charts. Of these, 329 patients (91%) were excluded. Of the remaining 34 cases that did report a so-called sulfa allergy, 13 (38%) received acetazolamide alone, 7 (21%) received furosemide alone, and 14 (41%) received both acetazolamide and furosemide. Of the 27 patients who received acetazolamide, 10 (37%) had no documented allergic cross-reaction to sulfa, and 2 (7%) cases had urticaria. The remaining 15 (56%) of acetazolamide-treated patients experienced predictable adverse reactions for this drug (for example, paresthesias). No patient experienced a severe allergic cross-reaction to sulfa. Of 21 patients who received furosemide, no unpredictable adverse reactions or allergic cross-reactions to sulfa were noted.
We find little clinical or pharmacological evidence to suggest that a self-reported sulfa allergy is likely to produce a life-threatening cross-reaction with acetazolamide or furosemide. These medications should be considered for intracranial hypertension if the risk-to-benefit ratio warrants their use.